I am going to be a senior in nursing school
next year and am taking pathophysiology this summer. My teacher has us do a discussion every week, but I honestly find them to be SO over my head that I'm not learning a thing. My mother has been an ICU nurse for 31 years and she thinks they are ridiculous as well. I'm not looking for someone to answer this question for me, but does anyone have any ideas about this particular case study? In particular I am struggling with numbers 6,7, and 8 on the first case study and numbers 3,7, and 8 on the second case study. I do not feel like these are answers I can look up in a book or research, I don't think I have the clinical knowledge or critical thinking skills because we have been exposed to very little in clinicals. Any help would be appreciated!
You are working in the ED when a patient comes in having an allergic reaction to bee pollen she has eaten. She brought the jar of bee pollen with her. Your nurse colleague, curious as to how bee pollen tastes, injests a small amount. A few minutes later your colleague begins to experience itching in her throat and ears, hives and mild respiratory distress. The respiratory distress rapidly progresses to audible wheezing. You notice that your colleague appears to be in distress.
1. What do you think is wrong with your colleague?
2. Given that your colleague is having a possible allergic reaction, what actions would you take (list 6)?
3. What is the rationale behind giving the medications you identified in answer 2 above? Indicate their usual dosages.
4. List the 4 types of allergy reactions.
5. Identify 3 nursing diagnoses for your first client.
6. The nurse colleague begins to improve. She states that the itching has subsided and the hives are fading. She reports that she no longer has acute shortness of breath. On auscultation of her lungs, you note that the wheezing has resolved. She wants to return to work. Is it appropriate to allow her to return to duty? Why?
7. A decision is made to discharge the nurse to her home. What issues should you address in discharge teaching of this nurse( list 3)?
8. Should you allow the nurse to drive herself home? Why?
You are now scheduled to work at the student health center for a local university. TQ a 19-year-old male student, visits you. He informs you of his immunodeficiency problem. He gives you a letter from his attending physician, a vial of his gamma globulin, and asks you if you would give him his "shot". The letter, written by TQ'S physician, states that he has an adequate number of B-cells but inadequate numbers of immunoglobulin. TQ has a history of chronic sinus and upper respiratory tract infections and occassional GI tract infections. He is maintained on 0.66 ml/kg gamma globulin IM every 3 weeks. TQ responds well to his treatment and has suffered no side effects from gamma globulin other than occassional redness at the injection site. TQ has no other known allergies or illnesses and is on tetracycline for acne. TQ is 5 foot 11 inches and weighs 190 pounds, has several pustular lesions on his face and neck, and his VS are 134/78, 84, 20, 98.8.
1. What actions will you take first?
2. What should you do while the physician is verifying information?
3. Would you give TQ his own medication?
4. What other assessments should you make before TQ leaves?
TQ is very knowledgeable about his condition. After receiving his injection, he makes an appointment to return to the health department in 3 weeks. TQ complains of a stuffy nose on his next appointment.
5. How should you respond to TQ's complaints?
6. If TQ is developing a sinus infection, what signs are you likely to encounter upon examining TQ?
7. TQ's nares do not appear swollen or red, although he does have some clear mucus drainage. His temperature is normal at 98.4. TQ is due for his next gamma glubulin. Should you give the medication or ask him to return when he is no longer having nasal stuffiness? Why or why not?
8. Should any adjustments be made in TQ's class schedule or activities because of his condition?
9. How do primary immunodeficiencies differ from secondary immunodeficiencies?
10. Explain why TQ is at greater risk for the development of infections than his classmates.
11. How do injections of gamma globulin help TQ fight off infections?
12. What are the major side effects that could occur from injections of gamma globulin?
13. Given the nature of and any side effects associated with gamma globulin, how long should TQ wait at the health department before leaving?
Jun 16, '12
I'm going to guess many would be in agreement with this request: tell us what *you* believe are the answers to the questions, or offer at least a thought process and show us what's coming across your mind. You see, I don't even know what drugs you feel will be appropriate for the first case's reaction, so is kinda hard to help you with the questions you're having problems with unless we simply hand out the answers. For example, in case #1, is the patient having just a reaction, or are we looking at something a little more emergent that requires another couple of medication options to consider?
The study questions may seem a little off, but personally I can see the benefit in their off-the-wallness
. Well, except for the coworker sampling the bee pollen... Wha
??? :icon_roll Lol!
Back to it: In the first case study, the newly-emerged left-my-common-sense-at-the-door-patient-#2
is not just some person who was dumped at the ED, but is a fellow coworker. Are you going to treat her any differently? Is your answer to numbers 6 going to change for her simply because she is a nurse, versus Joe-patient who welds steel six stories up and has bills to pay? How about #8? Is her driving ability unaffected simply because of the RN after her name?
I think many of us are guilty of thinking about (subconsciously) treating our coworkers differently, and assume they have supernatural powers no other patient possesses. We are wrong if we follow those thoughts.
And with #2... you may find yourself being asked to do something kind of out of the ordinary. Are you? Play the devil's advocate as ask yourself: Why can't this patient give his own intramuscular shot for this medication? Look at diabetics. They give themselves subcutaneous shots several times a day. A number of them have glucagon emergency kits for their family to use (IM shot) in case their blood glucose plummets. How about those with allergic reactions and Epi-pens... again, an IM shot.
My advice would be to research the particular medication in question, and look at the indications, contraindications, possible adverse reactions, and so on. Consider the patient's condition and think about what could happen, and it could help with your rationale on that particular case.
I don't think a lack of clinical skills will be a problem for each of these cases. Rely on your books, with particular attention paid to the medical diagnosis you suspect (case #1 in particular), the medications you feel are appropriate and why, gain an understanding of each medication and what to watch for, and then consider what is going to be occurring with your patient (physiologically) after treatment and resolution. Use common sense; the off-the-wallness
of the cases is addressing common sense and what you should do, versus what might "feel it's okay" to do based on subconscious misconceptions.
Hang in there! It'll all be as clear as mud soon enough, lol!
Last edit by Aliakey on Jun 16, '12
: Reason: Someday, I'll learn to write short replies. Really. But not today. ;)